Minnesota, 2005

Damaging Winds in Minnesota, July 23, 2005

July 23, 2005 · NWS FGF · 6 events in 1 county or zone

6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 3:24 AM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 23, 3:24 AM CST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
424 AM CDT SAT JUL 23 2005

.SHORT TERM...
MAIN FORECAST CHALLENGE WILL BE THUNDERSTORM POTENTIAL FOR THIS
MORNING AND AFTERNOON. ALSO...TEMPERATURE TRENDS TODAY WITH CLOUD
COVER AND COOLING TEMPERATURES BEHIND THE COLD FRONT TONIGHT.

CURRENTLY...THERE TWO AREAS OF CONVECTION...ONE AREA OVER SOUTH
CENTRAL NORTH DAKOTA AND ONE AREA OVER SOUTHWEST NORTH DAKOTA. BOTH
COMPLEXES HAVE BEEN RIDING AHEAD OF A VORT MAX ALONG A LINE OF STEEP
MOVING OUT OF THE ROCKIES LATE EVENING AND INTO THE WESTERN DAKOTAS.
OVER THE LAST HOURS THE SOUTH CENTRAL COMPLEX OF THUNDERSTORMS HAVE
STRENGTHEN WITH A FEW SVR AND TOR WARNINGS ISSUED. THESE STORMS ARE
TRACKING MORE EAST SOUTHEAST AND COULD CLIP OUR FAR SOUTHEASTERN ND
COUNTIES. THE FAVORABLE MOISTURE CONVERGENCE AND INCREASING 0 TO 6
KM BULK SHEAR VALUES OF +50 KTS ARE ALONG THE SD/ND/MN
BOARDER...HOWEVER 700 MB WARM AIR ADVECTION MAY CAUSE STORMS TO
WEAKEN AS THE MID LEVELS STABILIZE OVER NORTHEASTERN SD. WILL
CONTINUE TO MONITOR THIS AREA THIS MORNING.

TODAY AND TONIGHT...MAIN COLD FRONT WILL MOVE THROUGH THIS
AFTERNOON. A SECONDARY SURFACE LOW SHOULD MOVE THROUGH THE SOUTHERN
VALLEY WITH THE MAIN SURFACE LOW STAYING WELL NORTH OF THE US/CANADA
BOARDER. PLENTY OF MOISTURES +70 DEW POINTS...FAIRLY DECENT 850 MB
JET...+50 KT 0-6 KM BULK SHEAR AND +3000 ML CAPES WILL IN PLACE OVER
THE VALLEY EASTWARD THIS AFTERNOON. HOWEVER...CAPPING STILL REMAINS
AN ISSUE OVER THE SOUTHERN VALLEY WITH 12 TO 16 C 700 MB
TEMPERATURES. ALSO...LACK OF UPPER LEVEL DYNAMICS WHICH REMAINS WELL
NORTH OF THE BOARDER WELL CONFINE SEVERE CHANCES FOR THE NORTH
FORECAST AREA THIS EVENING MOVING INTO NORTHWEST AND PARTS OF WEST
CENTRAL MINNESOTA THIS EVENING. MADE CHANGES WITH TIMING AND
INTENSITY IN WX GRIDS TO REFLECT THIS. NO MAJOR CHANGES TO THE
EXTENDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

SMITH
Hazardous weather outlook, Jul 23, 5:40 AM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
640 AM CDT SAT JUL 23 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241130-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
640 AM CDT SAT JUL 23 2005

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHERN RED RIVER
VALLEY INTO NORTHWEST AND PORTIONS OF WEST CENTRAL MINNESOTA THIS
AFTERNOON THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE FORECASTED TO DEVELOP LATER THIS AFTERNOON
OVER NORTHERN PORTIONS OF THE DEVILS LAKE BASIN AND THE NORTHERN RED
RIVER VALLEY ALONG AN EASTWARD PROPAGATING COLD FRONT. MAINLY
DAMAGING WINDS AND/OR LARGE HAIL ARE THE PRIMARY THREATS.
THUNDERSTORMS ACTIVITY IS EXPECTED TO MOVE INTO NORTHWEST AND
PORTIONS OF WEST CENTRAL MINNESOTA THIS EVENING WHERE GREATER
INSTABILITY WILL ALLOW STORMS TO REDEVELOP. THE MAIN THREATS ARE
DAMAGING WIND AND A LARGE HAIL...HOWEVER THE ENVIRONMENT COULD
SUPPORT TORNADO DEVELOPMENT. ACTIVITY SHOULD MOVE EAST OUT OF THE
REGION AROUND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS EARLY MONDAY MORNING INTO MONDAY LATE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

SMITH

The radar

The Aberdeen radar (KABR), 177 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 23, 7:21 AM CST to 7:22 AM CST
Where
Grant County, 1 mi WNW of Norcross
Measured
65 kt (75 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.867, -96.217

A grain bin was torn from its foundation and was blown across a road. Another grain bin was torn from its moorings. This bin rolled east and broke power lines next to the railroad tracks. It then rolled over the tracks, over highway 9, and into the west edge of Norcross. A train had to be stopped, as the wires laid across the tracks. Many trees were also blown down.

Thunderstorm Wind, Grant

When
July 23, 7:22 AM CST
Where
Grant County, 3 mi S of Herman
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.750, -96.150

Several 1 to 2 foot diameter trees were blown down.

Thunderstorm Wind, Grant

When
July 23, 7:22 AM CST
Where
Grant County, Herman
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.800, -96.150

The strong winds damaged numerous trees in town and knocked out electricity. A city sign was damaged and light poles at the fairgrounds were knocked over. Vendors at the Grant County fairgrounds in Herman had their tents blown over and their contents scattered about. A rodeo scheduled at the fair was cancelled.

Thunderstorm Wind, Grant

When
July 23, 7:25 AM CST
Where
Grant County, 4 mi ESE of Herman
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.783, -96.067

A pole barn sustained considerable damage.

Thunderstorm Wind, Grant

When
July 23, 7:30 AM CST
Where
Grant County, 8 mi W of Hoffman
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.833, -95.967

Large 6 to 8 inch diameter tree limbs were blown down.

Thunderstorm Wind, Grant

When
July 23, 7:38 AM CST
Where
Grant County, 4 mi SSE of Hoffman
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.783, -95.767

Many large trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467902, 5467897, 5467900, 5467901, 5467898, 5467899.